Illinois, 2022

Flash Flood and Hail in Illinois, August 20, 2022

August 20, 2022 · NWS ILX · 22 events in 3 counties and zones

Supercells formed in the early afternoon near Peoria, to the southeast of a surface low over eastern Iowa and out ahead of its associated cold front. Storms produced large hail, damaging winds, and heavy rain leading to isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Supercells formed in the early afternoon near Peoria, to the southeast of a surface low over eastern Iowa and out ahead of its associated cold front. Storms produced large hail, damaging winds, and heavy rain leading to isolated flash flooding. The strongest storm impacted Tazewell County, producing hail as large as three inches in diameter and rainfall amounts of four to five inches. Into the evening, storms transitioned into a cluster that progressed east, producing sporadic small hail and continued heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 11:54 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 20, 11:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 PM CDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 242 AM CDT Sat Aug 20 2022

Scattered showers and thunderstorms are expected today as a
weather system slowly moves through the Midwest. A few storms
could be strong to severe late this afternoon into the evening,
with hail and strong wind gusts the primary concerns. A few
showers are also possible on Sunday east of I-55, then several dry
days are expected. High temperatures will be near 80 through
Monday.

&&

.UPDATE...
Issued at 948 AM CDT Sat Aug 20 2022

Some elevated convection continues to lift across eastern Illinois
this morning well ahead of the cold front. Behind this activity,
skies have cleared within the warm sector and SBCINH has already
begun to erode. As temperatures warm into the 80s and lapse rates
gradually steepen beneath the upper- level low, we expect the air
mass ahead of the cold front to become uncapped with MLCAPE
values exceeding 1500 J/kg. The latest suite of hi-res guidance
suggests convective initiation could occur as soon as 18z/1pm.

Deep-layer shear is the wild card for today. Most model guidance
offers marginal values around 30 kts, which is borderline for
updrafts to become sufficiently organized. And yet, if 500-mb
flow becomes a little more convergent than what models are
suggesting around the base of the upper- low as it pivots into our
area, we could experience pockets where deep-layer shear
approaches 40 kts. Regardless of deep-layer shear, we'll need to
keep an eye out for low-level boundary interactions, as outflow
from afternoon convection could enhance low-level shear and SRH.
With strong 3CAPE values and LCLs below 1km, we're also concerned
about low- topped convection and the potential for brief
tornadoes.

Pinning down specific areas within central Illinois that will be
most susceptible to severe convection will be tough, as the Radar
imagery will likely be messy. For what it's worth, the latest HREF
guidance signals locations north of I-72/Danville for max updraft
helicity, mainly between 19z-00z.

Special 18z or 19z sounding coming.  More discussion to follow.

.SHORT TERM...(Today and tonight)
ISSUED AT 242 AM CDT Sat Aug 20 2022

Upper level low continues to churn away over the Midwest early
Saturday morning, located over central IA as of 1am/06z.
Convective activity has increased in recent hours along and east
of the IL River Valley, driven by 925mb frontogenesis and WAA.
This axis of ascent will be the primary focus for showers and
storms in our area through the pre-dawn hours. PWAT values around
1.5" and wind profiles favoring training storms could result in
localized heavy rain through Saturday morning.

The upper low will continue its slow trek to the east today,
reaching far eastern IA by midday, with an associated weak sfc low
stacked beneath the upper low. Broad ascent across the region
ahead of the upper low will keep scattered showers and storms
possible area-wide, but the most likely area for development will
be Sat afternoon in areas of convergence near the sfc low and a
cold front draped southward from the low. With morning showers and
the potential for persistent cloud cover during the day, the
extent of destabilization remains a point of uncertainty, but
forecast soundings continue to suggest around 2000 J/kg of MLCAPE
developing ahead of the front. The 500mb speed max, while weaker
than it was Friday across IA, should be draped across the heart of
the ILX CWA, resulting in marginal, but sufficient, deep layer
shear to support a few stronger thunderstorms if the instability
develops as forecast. Relatively straight hodographs favor a hail
and wind threat. If strong storms do develop, the latest high-res
guidance suggests areas west of I-55 could be impacted between
3-7pm, with storms continuing east from there, although the severe
threat will gradually diminish into the overnight as instability
wanes. By Sun morning, any showers/storms associated with the cold
front are expected to have pushed into IN.

The showers and cloud cover should keep temps on the cooler side
today, with highs near 80, although any prolonged breaks in the
clouds could cause temps to jump a few degrees warmer than
currently forecast. Overnight into Sunday morning, light winds
around the weak sfc low could result in patchy fog development.
Cloud cover is expected to be fairly widespread though, which will
limit radiational cooling. The best chance for fog development
will be in areas that receive rain Sat evening and catch a break
in the clouds overnight.

.LONG TERM...(Sunday through Friday)
ISSUED AT 242 AM CDT Sat Aug 20 2022

On Sunday, the upper low shifts into IN but remains close enough
that modest instability can develop across eastern IL, and upper
level ascent from the departing wave could kick off additional
showers/storms east of I-55 despite a post-frontal air mass in
place. Any convective activity on Sun should be isolated in nature
and short-lived at any one location. Cloud cover is expected to
thin through the day as the influence of the upper low weakens.
Despite the reduction in cloud cover, northerly flow will keep
high temps little changed from Sat, near 80 degrees.

Into the upcoming work week, the upper level pattern is rather
weak across the Midwest, as troughing to the east and ridging
over the SW US result in weak NW flow aloft. A slow-moving wave
over the Pacific NW will act to prevent other disturbances from
traversing the northwest flow, keeping precip chances across
central IL few and far between. Weak sfc high remains in place
across the Midwest next week, keeping the air mass little changed
except for a gradual warmup, with high temps slowly climbing from
the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a
precip chance is Thurs into Fri, although global models remain out
of agreement on that potential wave.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 242 AM CDT Sat Aug 20 2022

Upper level low continues to churn away over the Midwest early
Saturday morning, located over central IA as of 1am/06z.
Convective activity has increased in recent hours along and east
of the IL River Valley, driven by 925mb frontogenesis and WAA.
This axis of ascent will be the primary focus for showers and
storms in our area through the pre-dawn hours. PWAT values around
1.5" and wind profiles favoring training storms could result in
localized heavy rain through Saturday morning.

The upper low will continue its slow trek to the east today,
reaching far eastern IA by midday, with an associated weak sfc low
stacked beneath the upper low. Broad ascent across the region
ahead of the upper low will keep scattered showers and storms
possible area-wide, but the most likely area for development will
be Sat afternoon in areas of convergence near the sfc low and a
cold front draped southward from the low. With morning showers and
the potential for persistent cloud cover during the day, the
extent of destabilization remains a point of uncertainty, but
forecast soundings continue to suggest around 2000 J/kg of MLCAPE
developing ahead of the front. The 500mb speed max, while weaker
than it was Friday across IA, should be draped across the heart of
the ILX CWA, resulting in marginal, but sufficient, deep layer
shear to support a few stronger thunderstorms if the instability
develops as forecast. Relatively straight hodographs favor a hail
and wind threat. If strong storms do develop, the latest high-res
guidance suggests areas west of I-55 could be impacted between
3-7pm, with storms continuing east from there, although the severe
threat will gradually diminish into the overnight as instability
wanes. By Sun morning, any showers/storms associated with the cold
front are expected to have pushed into IN.

The showers and cloud cover should keep temps on the cooler side
today, with highs near 80, although any prolonged breaks in the
clouds could cause temps to jump a few degrees warmer than
currently forecast. Overnight into Sunday morning, light winds
around the weak sfc low could result in patchy fog development.
Cloud cover is expected to be fairly widespread though, which will
limit radiational cooling. The best chance for fog development
will be in areas that receive rain Sat evening and catch a break
in the clouds overnight.

.LONG TERM...(Sunday through Friday)
ISSUED AT 242 AM CDT Sat Aug 20 2022

On Sunday, the upper low shifts into IN but remains close enough
that modest instability can develop across eastern IL, and upper
level ascent from the departing wave could kick off additional
showers/storms east of I-55 despite a post-frontal air mass in
place. Any convective activity on Sun should be isolated in nature
and short-lived at any one location. Cloud cover is expected to
thin through the day as the influence of the upper low weakens.
Despite the reduction in cloud cover, northerly flow will keep
high temps little changed from Sat, near 80 degrees.

Into the upcoming work week, the upper level pattern is rather
weak across the Midwest, as troughing to the east and ridging
over the SW US result in weak NW flow aloft. A slow-moving wave
over the Pacific NW will act to prevent other disturbances from
traversing the northwest flow, keeping precip chances across
central IL few and far between. Weak sfc high remains in place
across the Midwest next week, keeping the air mass little changed
except for a gradual warmup, with high temps slowly climbing from
the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a
precip chance is Thurs into Fri, although global models remain out
of agreement on that potential wave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 20 2022

VFR conditions are expected early in this TAF period, gradually
deteriorating by tonight. Afternoon Radar and satellite trends
depict scattered showers and thunderstorms developing along the
Mississippi River Valley, extending eastward into central
Illinois. The expectation is for this activity to increase in
coverage and intensity over the next 6 hours, likely bringing
periods of MVFR ceilings and visibility to the central Illinois
terminals. Then, as shower and thunderstorm activity diminishes
this evening, low stratus will begin to fill in from the north,
bringing patchy IFR ceilings to our I-74 terminals (PIA/BMI/CMI)
by 09z. Elsewhere at that time, MVFR ceilings will be more common
into Sunday morning.

Low-level winds will exhibit sustained speeds around 10 kts and
veer from southwest to northwest throughout this TAF period as a
cold front slowly pushes through the region.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJA
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...MJA
Hazardous weather outlook, Aug 20, 11:36 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1236 PM CDT Sat Aug 20 2022

ILZ027>031-036>038-040>057-061-211100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
1236 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to redevelop and move across
central and eastern Illinois later this afternoon through this
evening. Some of these storms could become severe with damaging wind
gusts and large hail are the primary hazards. A brief tornado is also
possible north of a Macomb to Springfield to Champaign line. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered thunderstorms are possible again
Sunday in eastern Illinois. At this time, the threat for severe
storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 2 to 9 pm.

ILZ062-063-066>068-071>073-211100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1236 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to redevelop and move across
southeastern Illinois this evening. Some of these storms could
become strong to severe with isolated damaging wind gusts and hail
up to 1 inch the primary hazards. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered thunderstorms are possible again
Sunday. At this time, the threat for severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 5 to 9 pm.

Auten

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Peoria

When
August 20, 1:00 PM CST to 1:05 PM CST
Where
Peoria County, 1 mi W of Chillicothe
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -89.499

Quarter sized hail mixed with smaller hail.

Hail, Peoria

When
August 20, 1:00 PM CST to 1:05 PM CST
Where
Peoria County, Chillicothe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.920, -89.480

Nickel sized hail lasted around 3 to 4 minutes.

Hail, Marshall

When
August 20, 1:20 PM CST to 1:25 PM CST
Where
Marshall County, 2 mi S of Lacon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.991, -89.400

Size estimated from picture.

Hail, Marshall

When
August 20, 1:20 PM CST to 1:25 PM CST
Where
Marshall County, 0.53 mi NW of Lacon
Measured
1.25 in hail
Reported by
Public
Coordinates
41.025, -89.408

Hail, Marshall

When
August 20, 1:20 PM CST to 1:25 PM CST
Where
Marshall County, 0.52 mi E of Sparland
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.030, -89.440

Thunderstorm Wind, Tazewell

When
August 20, 1:20 PM CST to 1:25 PM CST
Where
Tazewell County, 4 mi SE of Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.689, -89.516

Three inch tree limbs broken. Report from mPING.

Hail, Tazewell

When
August 20, 1:30 PM CST to 1:35 PM CST
Where
Tazewell County, 1.38 mi S of Trail Park Gardens
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.710, -89.520

Thunderstorm Wind, Tazewell

When
August 20, 1:30 PM CST to 1:35 PM CST
Where
Tazewell County, 4 mi SE of Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.689, -89.516

A 12 inch diameter tree limb broke and damaged roof.

Thunderstorm Wind, Tazewell

When
August 20, 1:30 PM CST to 1:35 PM CST
Where
Tazewell County, 4 mi ENE of East Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.692, -89.499

Large windows broken and metal roof damaged.

Hail, Tazewell

When
August 20, 1:30 PM CST to 1:35 PM CST
Where
Tazewell County, 2 mi NE of Washington
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.721, -89.373

Hail shredded leaves.

Thunderstorm Wind, Tazewell

When
August 20, 1:32 PM CST to 1:37 PM CST
Where
Tazewell County, 4 mi ENE of East Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.692, -89.499

Small tree limbs blown down. Report from mPING.

Hail, Tazewell

When
August 20, 1:33 PM CST to 1:38 PM CST
Where
Tazewell County, 3 mi W of Washington
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.700, -89.457

Thunderstorm Wind, Tazewell

When
August 20, 1:33 PM CST to 1:38 PM CST
Where
Tazewell County, 3 mi W of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -89.457

Estimated winds gusts to 60 mph.

Hail, Tazewell

When
August 20, 1:35 PM CST to 1:40 PM CST
Where
Tazewell County, 4 mi ENE of East Peoria
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.692, -89.499

Hail, Tazewell

When
August 20, 1:39 PM CST to 1:44 PM CST
Where
Tazewell County, 3 mi W of Washington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.700, -89.457

Hail, Tazewell

When
August 20, 1:40 PM CST to 1:45 PM CST
Where
Tazewell County, Washington
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
40.700, -89.400

Hail, Tazewell

When
August 20, 1:43 PM CST to 1:48 PM CST
Where
Tazewell County, 3 mi NW of Washington
Measured
1.75 in hail
Reported by
Public
Coordinates
40.731, -89.441

Public report from mPING.

Hail, Tazewell

When
August 20, 1:45 PM CST to 1:50 PM CST
Where
Tazewell County, 1.25 mi WNW of Washington
Measured
2 in hail
Reported by
Public
Coordinates
40.710, -89.420

Hail, Tazewell

When
August 20, 1:55 PM CST to 2:00 PM CST
Where
Tazewell County, 0.44 mi WNW of Washington
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
40.703, -89.407

Hail resulted in damage to siding.

Hail, Tazewell

When
August 20, 1:55 PM CST to 2:00 PM CST
Where
Tazewell County, 4 mi ENE of East Peoria
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
40.692, -89.499

Hail, Tazewell

When
August 20, 2:34 PM CST to 2:39 PM CST
Where
Tazewell County, 1 mi ESE of Creve Coeur
Measured
0.75 in hail
Reported by
Public
Coordinates
40.645, -89.562

Public report from mPING.

Flash Flood, Tazewell

When
August 20, 3:00 PM CST to 5:45 PM CST
Where
Tazewell County, 0.3 mi E of Washington to 1.19 mi WSW of Washington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.700, -89.394

Six to 15 inches of water reported over several roadways in Washington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052089, 1052090, 1052091, 1052092, 1052093, 1052103, 1052094, 1052106, 1052107, 1052108, 1052105, 1052095, 1052104, 1052096, 1052097, 1052098, 1052099, 1052100, 1052101, 1052109, 1052102, 1052088.